A recently published report describes the case of a 50-year-old female patient who abused metformin for its weight loss properties, highlighting the importance of clinician awareness of medication abuse and increased patient access to medications via the internet.
The patient, who had a history of anorexia nervosa-binge purge type, presented to the emergency department with severe abdominal pain, confusion, disorientation, and was experiencing visual hallucinations. She was found to be cachectic (30kg weight; 65 in.; BMI: 11) with significant vital sign abnormalities (blood pressure: 70/34 mm/Hg; pulse: 101; body temperature: 32.3°C). Since the patient was experiencing significant respiratory issues, she was intubated. Laboratory findings revealed the patient had severe metabolic acidosis (blood sugar: 51mg/dL; arterial blood gas pH: 6.84; PCO2: 15mmHg; HCO3: 3mmol/L).
“She was admitted to the medical intensive care unit and started on a sodium bicarbonate drip with intravenous fluid resuscitation, but then also needed vasopressors to sustain her blood pressure due to shock,” the study authors explained. Due to the development of oliguric renal failure (creatinine: 2mg/dL), she was also initiated on continuous veno-venous hemofiltration (CVVH) to remove toxins and correct metabolic derangements.
After discussion with her family, it was discovered that the patient had been ingesting two 850mg metformin tablets several times per day, which she obtained off the internet, for “weight loss and mood improvement.” Additionally, she had been intentionally vomiting and abusing laxatives. The patient’s metformin level was significantly high (18mcg/mL) and she was diagnosed with metformin-induced lactic acidosis.
Over the next 48 hours, the patient improved and was extubated from the ventilator and vasopressors and hemodialysis were discontinued. She was then transferred to the eating disorder unit, where she was seen by a psychologist and dietitian and was initiated on a 1,400 kcal diet. After restoring her weight to approximately 46.3 kg (overestimated due to edema), she was discharged to a residential eating disorder program and initiated on a 3,000 kcal diet.
“Clinicians treating eating disorders should increasingly be aware of the potential abuse of prescription medications, unapproved for weight loss but which have weight loss, as a reported side effect,” the study authors concluded. They added, “This is particularly important as the ability to obtain prescription medications via the internet, without a prescription, becomes more ubiquitous.”
Geer B, Gibson D, Grayeb D, Benabe J, Victory S, Mehler S, Mehler P. Metformin abuse: A novel and dangerous purging behavior in anorexia nervosa. International Journal of Eating Disorders. DOI.org/10.1002/eat23010.